Tennessee, 2019

Damaging Wind and Strong Wind in Tennessee, March 14, 2019

March 14, 2019 · NWS OHX · 5 events in 5 counties and zones

Strong south gradient winds affected Middle Tennessee during the day on March 14, with gusts up to around 50 mph at times. A peak wind gust of 44 knots (51 mph) was measured at the Clarksville Outlaw Field ASOS at 1120am CDT, and a peak wind gust of 42 knots (48 mph) was measured at the Nashville International Airport ASOS at 1235pm CDT.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$65,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Strong south gradient winds affected Middle Tennessee during the day on March 14, with gusts up to around 50 mph at times. A peak wind gust of 44 knots (51 mph) was measured at the Clarksville Outlaw Field ASOS at 1120am CDT, and a peak wind gust of 42 knots (48 mph) was measured at the Nashville International Airport ASOS at 1235pm CDT. These strong winds blew down several trees and power lines, and even caused a minor injury in Sumner County. In addition, scattered showers and thunderstorms moved across the area in the afternoon, producing one report of wind damage in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 14, 6:26 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 14, 6:26 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
726 AM CDT Thu Mar 14 2019

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Ongoing showers and thunderstorms impacting the far northwest
zones so far have stayed sub severe, largely due to the absence of
stronger instability which is off to the south. Models have the
instability strengthening by 12Z, but not expecting a high chance
of severe storms until the afternoon hours as this first wave of
showers and storms looks to weaken and dissipate before the next
round moves in later today. SPC has upgraded most of the mid
state to an enhanced risk for severe thunderstorms this afternoon
and evening as a result of 00Z models and latest CAMs improving
ingredients a bit further compared to earlier runs. More on that
below.

Very strong low pressure system over the Plains will continue its
track to the northeast today, ending up in southern WI/northern IL
by 00Z. A cold front will follow and extend from the low down
through the MS River Valley to the Gulf Coast moving eastward.
Strong winds from yesterday as well as overnight has provided
plenty of WAA and moisture, with dewpoints this morning already in
the low to mid 50s. Strong southerly flow will continue today and
get surface dewpoints into the low 60s. With highs in the mid 70s
for most of the area, instability is a bit higher than previously
forecasted, with MLCAPE values in the 400-1000 J/kg range, with
the higher end of that range south of I-40 this afternoon. Shear
values have not changed too much, with 0-6km shear still very
strong at 50-70 knots. 0-1km shear is also very strong, with
values around 40 knots and 0-3km helicity between 300-600 m2/s2.
Model soundings show a low to mid level cap in place for most of
the morning, and even into the early afternoon further east, so
expecting the best shot at any strong to severe storms during the
afternoon and early evening when instability is strongest and the
cap is weaker. With the higher MLCAPE values, and strong low to
deep layer shear, thunderstorms look to develop as early as late
morning and travel through the area during the afternoon and
evening ahead of the cold front, with damaging winds and a couple
tornadoes as the main threats.

The limiting factor will be if the cap holds a bit longer than
models show, which will keep developing convection elevated and
prevent any strong winds from reaching the surface. Better
instability exists to our south in AL, which may rob the potential
further north over mid TN, however the cold front and strong
dynamic system should be enough to yield at least a few strong to
severe storms, with the potential for a line of strong convection
to pass through the area this afternoon and evening. HREF guidance
does show a few signatures of stronger updrafts south of I-40 this
afternoon, and most CAMs have a strong squall line with some
isolated cells moving through the area during the afternoon.

Showers should come to an end overnight, keeping Friday dry. Temps
will be colder as the front will be through the region and the
upper low will continue to the northeast. 850 mb temps will get
below 0C, so lows Friday night and Saturday night will be at or
just below freezing across the area. The GFS has backed off its
precip chances for late Sunday as the strong upper low has become
more broad and matching the ECMWF solution, so kept forecast dry
Sunday night. Some drizzle/flurries may be possible, but until all
models get a solution similar to yesterday's GFS will keep the
forecast dry.

Models really start to diverge even more than yesterday's runs as
well for Monday onward, with different timing on northwest flow
and shortwave activity across the eastern CONUS. One or two may
bring chances for rain, but difficult to time early in the week.
Wednesday into Thursday has the best shot at precip with current
solutions, but it's not clearly shown in all model solutions. But,
have in slight chance pops for now during that time. Temps during
the week should be just below average in the mid to upper 50s for
highs, and lows in the mid to upper 30s.

&&

.AVIATION...
12Z TAF DISCUSSION.

Winds are going to stay gusty out of the south throughout the day
today at all sites. Isolated showers may skim CKV, BNA, and MQY
throughout the morning, but stronger storms are expected to hold
off until around 18z at CKV and move east toward CSV through 00z.
Low cigs and temporary lowering of visibility will be possible as
showers and storms pass terminals this afternoon. Conditions will
improve behind the precip after 00z at CKV, 03z at BNA/MQY,and 06z
at CSV.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Friday for Cannon-Clay-Coffee-
Cumberland-De Kalb-Fentress-Grundy-Jackson-Overton-Pickett-
Putnam-Smith-Van Buren-Warren-White.

Wind Advisory until 7 PM CDT this evening for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........11
Hazardous weather outlook, Mar 14, 4:00 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Thu Mar 14 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-151000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

An enhanced risk for severe thunderstorms is in place for this
afternoon and evening for most of the mid state, with areas near
the Tennessee River Valley under a slight risk for severe
thunderstorms. Damaging straight line winds will be the main
threat, with a couple tornadoes possible as well.

Strong sustained winds of 15 to 25 mph with gusts to around 40
mph will be possible through the early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Expect rivers to flow at high levels for the next several days,
with gradual decreases. Additional rainfall through tonight may
have an adverse impact on rivers and streams across the mid state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The radar

The Nashville radar (KOHX), 26 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

4 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Sumner

When
March 14, 10:00 AM CST to 4:00 PM CST
Where
Sumner forecast zone
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Employee
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

A retired NWS employee in White House reported that a tree fell onto a neighboring house around 1100am CDT. Part of the tree punctured through the roof and into the living room of the home, slightly injuring the homeowner. Later that afternoon around 454pm CDT, another tree was uprooted at Indian Lake Peninsula Church in Hendersonville.

Strong Wind, Wilson

When
March 14, 11:15 AM CST
Where
Wilson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

A tree and power line were blown down which blocked Cairo Bend Road north of Coles Ferry Pike.

Thunderstorm Wind, Wayne

When
March 14, 12:00 PM CST
Where
Wayne County, 1.74 mi SSE of Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.296, -87.763

A tree fell onto a house on Highway 13 around 2 miles south of Waynesboro.

Strong Wind, Marshall

When
March 14, 12:30 PM CST
Where
Marshall forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

A tractor trailer was blown over and overturned on Highway 31A at Highway 64 northeast of Lewisburg.

Strong Wind, Stewart

When
March 14, 4:45 PM CST
Where
Stewart forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

A tree was blown down near the Highway 79 and Highway 49 intersection in Dover.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814836, 814837, 814839, 814838, 814840.